Medical questions & health advice by board certified doctors
"I have IBS and have been experiencing diarrhea, what is causing this?"
PLEASE, if a doctor can answer, I would greatly appreciate it. I have IBS. I know I am allergic to caffeine, but drink it anyway. I am experiencing great deals of diharriah and my body is starting to feel broken down a lot. I am wondering what is causing this. I know it is the diharriah, but are my bones weakening, joints weakening? Am I hurting myself greatly and long term? Please help me. I know I should not drink caffeine but I am a student with 2 jobs so it is hard to stay awake sometime. I am 20 years old, female. Thank you
I would suggest that you schedule an appointment with a gastroenterologist. Irritable bowel syndrome is one of the most common causes of diarrhea and abdominal pain in young people. It is not a deadly condition, and does not tend to cause many other health problems such as osteoporosis or problems with the joints. We do not know exactly how irritable bowel syndrome occurs but it seems to be a problem with the way we perceive the feelings normal bowel function. It can also be due to unorganized bowel motility that occurs for other reasons. Diarrhea is not the only symptom, as constipation is often a complaint. People that have irritable bowel syndrome usually have to undergo a significant workup to rule out other causes of action. For example, people usually should undergo testing for celiac disease and have an upper and lower endoscopy to make sure there are no other problems with the bowel. If you have not undergone this investigation and you probably should. In addition there is blood work that can be done to make sure that the diarrhea is not resulting in significant loss of nutrients in your body. Again, I would suggest that you schedule an appointment with a gastroenterologist. This is the type of doctor that is most skilled that a workup for diarrhea in ruling out other causes of this symptom other than irritable bowel syndrome. If you do end up having irritable bowel and the end, then there are medications that can help with this problem.
Need more info?See a gastroenterologist today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.